Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Can Medicine Make You Fat

By  , Jagran Cityplus
Sep 23, 2010
4.8 / 5(4 Ratings)

In a word, yes. Here’s what to do when the drugs you need also put on the pounds.

by Jennifer Acosta Scott


When you start putting on weight, you look to the usual suspects: the dusty treadmill or that stash of chocolate in your desk drawer.
But for 30-year-old Chelley Thelen, the culprit sat in her medicine cabinet. In six years, Thelen gained 60 pounds from taking prednisone, a steroid used to treat her arthritis.


Thelen is just one of a growing number of women who can blame their excess pounds on the drugs they’re taking for everything from allergies to migraines. The chances of finding yourself on a drug that can lead to weight gain have more than doubled in the last 20 years

.
In fact, the number has increased from one in ten to one in four, says George Blackburn, MD, associate director of the Harvard Medical School Division of Nutrition. The problem is so critical that Blackburn teaches a course for physicians on the weight-gain side effects of medications.

 

“The drugs we’re most concerned about are drugs for chronic diseases, like diabetes and psychiatric problems, because you have to be medicated for life,” Blackburn says. But even innocuous-sounding meds like over-the-counter sleep aids can cause snug-jeans syndrome—some by slowing your metabolism, others by altering the hormones in your body that control your appetite.

 

And the problem isn’t just affecting women’s waistlines: Some are even choosing not to take drugs critical to their health for weight-control reasons. If you suspect that meds are making you gain weight, check our list below for the most common culprits and expert advice on what to do about it.

 

Drugs that can pile on pounds
Antihistamines

 

The fat effect: Allergy drugs containing diphenhydramine (such as Benadryl) have a sedating effect that saps your energy if you take them regularly. You’re not as active, so you’re burning fewer calories, Blackburn says.
What to do: Ask about another antihistamine like Claritin or Zyrtec that doesn’t include sedating ingredients.
Antidepressants


The fat effect: Some antidepressants affect neurotransmitters in your brain that control appetite and mood, both of which can make you eat more.
What to do: See a psychiatrist instead of a family physician or internist and ask about antidepressants that don’t typically cause weight gain, such as Wellbutrin or Zyban.

 

Birth control pills

The fat effect: Birth control pills may add up to five pounds because the estrogen in them can cause you to retain water.

 

What to do: Ask about a low-estrogen pill like Yasmin, or the progestin-only minipill. Or consider trying the NuvaRing, which releases lower doses of hormones than the birth control pill, or try an intrauterine device.
Sleep aids

 

The fat effect: You’ll find the same culprit, diphen-hydramine, in over-the-counter sleep aids, such as Tylenol Simply Sleep, Sominex, or Nytol, or “nighttime” versions of cold and pain medicines, like Sudafed PE Nighttime Cold or Excedrin PM.
What to do: What to do: Your doctor may prescribe an option like Ambien that’s designed to cut carryover sedating effects.


Migraine meds

The fat effect: Depakote and Depakene, medicines which are sometimes used to prevent recurring migraines, can make you want to eat more, says Harminder Sikand, clinical director of pharm-acy at Scripps Mercy Hospital in San Diego.

 

What to do: Ask your doctor about Imitrex or other migraine drugs that are less likely to increase your appetite.
Steroids


The fat effect: Prednisone, often used to treat rheumatoid arthritis and chronic inflammation, can make you feel ravenously hungry.

 

What to do: Your doctor may be able to give you prescription-strength NSAIDs (nonsteroidal anti-inflammatory drugs, such as ibuprofen) to help. If you need to stay on steroids, work with a trainer to increase the calories you’re burning.

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.
Comments
  • Ethel Dorwudie15 Feb 2013
    i eat everyday but am lossing weight what do i do to keep my body in shape.

Medical Miracle

India’s pregnant man?India’s pregnant man?